Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

How do you taper off Ativan?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 2532 Questions
Question
Hi.

I startes reducing 1mg of ativan and i am trying to figure out how the concentration in my blood is lowering. So if i took 0.5 in the morning and 0.5 in the evening, and sincer yesterday (Monday) i only take it in the evening, and the drug has a half life of 15h that means that each day the concentration should lower by 0.05 and in approximately 7 days i should get from a constant 1mg to 0.5mg. Is my calculation correct?

Thanks!
Tue, 12 Jun 2018 in Mental Health
 
 
Answered by Dr. Ashok Kumar 57 minutes later
Brief Answer:
Yes it is correct

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns about the lorazepam dose.

It often takes 5-7 half lifes to reach new level if you either decrease or increase the dose of medication. Since you started decreasing the lorazeapm since yesterday it well take almost 5-7 days to reach new level corresponding to 0.5 mg lorazepam per day.

It can be stated that your calculation is almost correct.

I hope this answers you.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: How do you taper off Ativan? 47 minutes later
Thank you. Since i started reducing most of the anxiety and panic is back. Is this part of the reduction? Will it go away? I also take cipralex 10mg for almost 2 months.
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
Please slow down the reduction

Detailed Answer:
Hello,
Thanks for follow up.

Reappearance of anxiety and panic attacks could indicate withdrawal effect of lorazepam as well as reappearance of original disorder. Whatever it could be, it will be appropriate to minimise them with use of all possible means.

Although 0.5 mg is not a great reduction but I feel it is always better to reduce just 20-25 % on every occasion. I mean to say that it will better if you go back to 0.75 mg per day rather than the current 0.5 mg per day.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by
 
Follow-up: How do you taper off Ativan? 53 minutes later
Hi. Thank you again for your answer. I spoke with my doctor and i will start to take 0.25 from tomorrow morning and 0.5 in the evening for 7 days, and then reduce again by 0.25. I guess there is no problem that i took just 0.5 yesterday and today. This evening should i take 0.5 as usual or 0.75? Considering i usually take it around 20.30 pm, and now it's 19.00 pm.
 
 
Answered by Dr. Ashok Kumar 12 minutes later
Brief Answer:
Follow up

Detailed Answer:
I think it will be better if you can change from today itself as waiting for another day have no use. In addition there is possibility of worsening of symptoms.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: How do you taper off Ativan? 11 minutes later
It would be impossible as i it's past 7 pm in the evening here.
 
 
Answered by Dr. Ashok Kumar 8 hours later
Brief Answer:
Follow up

Detailed Answer:
Yes I understand it was difficult but there was no advantage while waiting for next day. However you can start back 0.75 mg from today.

Thanks again.
Above answer was peer-reviewed by
 
Follow-up: How do you taper off Ativan? 48 minutes later
Well, spoke with the doctor again last night and she is going to keep me an extra week on 0.5 twice.
 
 
Answered by Dr. Ashok Kumar 43 minutes later
Brief Answer:
Follow up

Detailed Answer:
Yes I think she is taking right approach as reducing the dose of lorazepam at this stage is slightly decision in haste.

Thanks again.
Above answer was peer-reviewed by
 
Follow-up: How do you taper off Ativan? 3 hours later
Thank you again for taking the time. In your opinion what is the safest period to take lorazepam like i do. It's been almost 2 months. And also almost 2 months of Cipralex 10mg.
 
 
Answered by Dr. Ashok Kumar 5 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up and really interesting question.

In my opinion five to six months is safe period for lorazepam to continue as research have shown that 22 weeks is the time when there is onset of dependence development. Considering your current situation and reappearance of symptoms immediately after decreasing the dos of lorazepam I feel that cipralex should be increased to slightly higher level (say 15 mg per day) before attempting another dose reduction.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by
 
Follow-up: How do you taper off Ativan? 8 minutes later
Hi again and thanks for answering. Not sure if increasing the Cipralex dose would help, that is 12.5, as i also take pantoprazole so it boosts it a little from 10. I am not sure yet if the anxiety was caused by the reduction or because i got scared knowing i no longer take the morning pill. She suggested that next time i taper with 25% each 7 days. Perhaps that will help, as i am not sure if it's the body or the mind that reacts. I was previously on 10mg for 2 years and was perfect.
 
 
Answered by Dr. Ashok Kumar 2 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for letting me know about the past responses with 10 mg cipralex.

Considering this fact I feel my previous opinion of 25% reduction in one go is advised however if there is problem with 25% reduction the dose of cipralex can be increased to higher level.

Although there is no scientific basis but few of the patients need slightly higher dose of cipralex to get optimum effect on second time or third time. This is my reason for advocating higher dose of cipralex.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor